Skip Navigation LinksHome > June 2014 - Volume 20 - Issue 4 > Neutropenia After the Third Cycle of Etanercept: Could It Be...
JCR: Journal of Clinical Rheumatology:
doi: 10.1097/RHU.0000000000000115
Letters to the Editor

Neutropenia After the Third Cycle of Etanercept: Could It Be Due to Immunogenicity?

Olsen, Nancy J. MD; Elmagboul, Nada MD

Free Access
Article Outline
Collapse Box

Author Information

Department of Medicine Penn State MS Hershey Medical Center Hershey, PA nolsen@hmc.psu.edu

To the Editor

Treatment of rheumatoid arthritis with drugs that block the activity of tumor necrosis factor (TNF-α) has significantly improved outcomes in this disease. One of the earliest approved drugs in this class was etanercept (ET), which is a TNF-α receptor fusion protein. Rare cases of blood dyscrasias related to the use of TNF inhibitors including ET have been reported.1–6 Predisposing risk factors have not been identified, although it has been suggested that a history of hematologic abnormalities may carry a higher risk. The patient reported here featured an unusual timeline in that she was on and off treatment with ET for a total of 3 treatment periods. The possibility that this intermittent rechallenge with ET could have contributed to neutropenia is discussed.

The patient is a 32-year-old white woman who was diagnosed with seropositive rheumatoid arthritis at age 20 years. She was treated with methotrexate (MTX) and anakinra. Subsequently, anakinra was replaced with ET at 50 mg weekly, which was more efficacious. Seven years later, she discontinued both MTX and ET to conceive a child. Her disease flared after delivery, and ET was restarted without MTX because of breast-feeding, with subsequent clinical improvement. About 3 years later, she discontinued ET, before conceiving again, and prednisone alone was used for arthritis flares during this pregnancy. Before delivery, complete blood count values were within reference ranges. Less than 3 months postpartum, she restarted ET without prednisone or MTX. She did well until about 10 months later when she noted some nonhealing lesions on the digits that appeared to be superficially infected. A complete blood count at that time included a normal total white blood cell (WBC) count (4620/µL; reference range, 4000–10,400/µL), but the absolute neutrophil count (ANC) was 1350/µL (reference range, 2000–7700/µL); the platelet count was also below normal (132,000/µL). Etanercept was discontinued and 1 month later, the ANC was 1630/µL, and platelets were 205,000/µL (Figure). The finger lesions healed promptly. Testing for antinuclear antibodies was negative. Four months after discontinuation of ET, ANC was 3080/µL, and platelets were 224,000/µL. She was restarted on MTX, with subsequent addition of adalimumab, and complete blood count values have remained within the reference ranges.

Figure 1
Figure 1
Image Tools

The association of ET with leukopenia has an estimated incidence rate of 1.5/1000 patient-years.7 A retrospective cohort study of 367 patients included 18.8% with 1 or more episodes of neutropenia.8 Clinical scenarios are variable and include both rapid and chronic courses. Some patients received ET as monotherapy, whereas in others combination with MTX was used. Whether neutropenia is due to defective bone marrow production or to peripheral destruction is unresolved.9 Rechallenge has been reported to be safe.5

A possible explanation for neutropenia in our patient is that restarting ET the third time, in the absence of MTX, induced a memory response that triggered significant production of antidrug antibodies. Because one cause of immune-mediated neutropenia is via immune complex–mediated effects, this is a possible mechanism to explain these findings. The prevalence of antidrug antibodies with ET is thought to be low but has been reported.10 Further investigation to determine the mechanisms in the present case was not performed, so this hypothesis was not confirmed. This scenario does raise the question of the role of an immunosuppressant such as MTX and whether coadministration with ET, especially after interrupted courses, might enhance safety.

Nancy J. Olsen, MD

Nada Elmagboul, MD

Department of Medicine

Penn State MS Hershey Medical Center

Hershey, PA

nolsen@hmc.psu.edu

The authors declare no conflict of interest.

Back to Top | Article Outline

REFERENCES

1. Azevedo VF, Silva MB, Marinello DK, et al. Leukopenia and thrombocytopenia induced by etanercept: two case reports and literature review. Rev Bras Reumatol. 2012; 52: 110–112.

2. Balato N, Gallo L, Gaudiello F. Transient and reversible thrombocytopenia in a psoriatic patient treated with etanercept. J Dermatol Treat. 2010; 21: 117–118.

3. Lahbabi I, Adamski H, Le Jean S, et al. Neutropenia and thrombocytopenia in a patient presenting psoriasis treated with etanercept [in French]. Ann Dermatol Venereol. 2008; 135: 409–410.

4. Martinez Santana V, Izquierdo Navarro M, Calleja Hernandez MA, et al. Severe pancytopenia following etanercept administration in rheumatoid arthritis. Int J Rheum Dis. 2012; 15: e78–e79.

5. Haroon M, Daly M, Harney S. Re-challenge with etanercept in patients with etanercept-induced neutropenia. Clin Rheumatol. 2012; 31: 151–155.

6. Montané E, Sallés M, Barriocanal A, et al. Antitumor necrosis factor-induced neutropenia: a case report with double positive rechallenges. Clin Rheumatol. 2007; 26: 1527–1529.

7. Feltelius N, Fored CM, Blomqvist P, et al. Results from a nationwide postmarketing cohort study of patients in Sweden treated with etanercept. Ann Rheum Dis. 2005; 64: 246–252.

8. Hastings R, Ding T, Butt S, et al. Neutropenia in patients receiving anti–tumor necrosis factor therapy. Arthritis Care Res (Hoboken). 2010; 62: 764–769.

9. Wenham C, Gadsby K, Deighton C. Three significant cases of neutropenia with etanercept. Rheumatology (Oxford). 2008; 47: 376–377.

10. van Schouwenburg PA, Rispens T, Wolbink GJ. Immunogenicity of anti-TNF biologic therapies for rheumatoid arthritis. Nat Rev Rheumatol. 2013; 9: 164–172.

© 2014 by Lippincott Williams & Wilkins, Inc.

Follow Us!

Login